Hail, Emmet
- When
- July 17, 10:10 PM CST
- Where
- Emmet County, 3.01 mi W of Estherville
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -94.910
Mostly dime to nickel size hail reported.
A very unstable airmass was in place over Iowa as a cold front approached from the west. High temperatures the previous day were in the upper 80s and 90s for the most part, with 101 at Fairfield.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very unstable airmass was in place over Iowa as a cold front approached from the west. High temperatures the previous day were in the upper 80s and 90s for the most part, with 101 at Fairfield. Dewpoint readings were in the 70s east to near 80 over the west. CAPE was in the 4000 to 5000 J/kg range with lifted indices of -8 to -11 C. Downdraft CAPE was quite high, 1200-1400 J/kg. CAPE in the -10 to -30 C layer of the atmosphere was between 300 and 500 J/kg. The atmosphere was quite strongly sheared with 45 to 60 kts of shear. Precipitable water was low, only 1 to 1.5 inches. With the relatively dry air, the LCL was between 1500 and 2500 meters. The airmass was also quite warm with the freezing level around 15,600 feet. Thunderstorms formed in two clusters. One extended from Minnesota southwest into eastern South Dakota. The other area was over central Nebraska. The convective area from South Dakota dropped southeast into Iowa during the late evening hours. It produced high winds and hail as it did. Hail was not the major mode of severe weather. Most of the larger hail occurred during the early stages of the storm. Golf ball size hail fell west of Graettinger in Palo Alto County for the largest hail report. The cluster of storms organized into a small derecho as it approached Fort Dodge. The derecho raced southeast through the Des Moines area and into southeast Iowa. It produced some hail as it did, but by in large high winds were the primary threat. Winds of 60 to 75 MPH were common, causing considerable tree damage. High winds of 65 to 75 MPH roared through Ames. A shelter at the Iowa State Veterinary Medicine School was blown over. Several horses were injured by the collapse. University officials has to euthanize one horse due to severe injuries. A measured wind gust of 84 MPH was recorded on the northwest side of the Des Moines Metro area. Power was knocked out to nearly 40,000 customers in central Iowa by the storms. Damage reports from along the path of the derecho were widespread. Grain bins were destroyed as well as numerous out buildings. Tree and power line damage was extensive all the way from the Minnesota border through south central Iowa. Heavy rain was also an issue with the storms. Rainfall of 1 to 2 inches per hour fell with the storms from Fort Dodge into the Des Moines area. Flash flooding was reported in Marion County. Heavy rainfall of 2 to 4 inches in under 2 hours flooded city streets in Knoxville, some 4 feet deep, with cars stalled in city streets. Water was also over the road southeast of Melcher-Dallas in Marion County. Flash flooding was reported in Webster City. Flooding blew manhole covers off and stalled several cars in the city. As the storm moved through the Raymond area of Black Hawk County, lightning struck a house. It blew a basketball size hole in the roof and caused electrical damage to the house and some structural damage to ceilings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 17, 6:06 PM CST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 706 PM CDT SAT JUL 17 2010 .UPDATE AVIATION DISCUSSION 18/00Z. .SHORT TERM /TONIGHT/... CONVECTION ASSOCIATED WITH SHORTWAVE MOVING ACRS THE NORTHERN US WILL BE MAIN CONCERN OVERNIGHT. INSTABILITY AXIS EXISTS FROM WESTERN IA INTO THE BIG SIOUX VALLEY OF SOUTH DAKOTA. CONVECTION HAS BEEN ONGOING IN THE WAA AND THETA-E ADVECTION AREA TO THE EAST OF THIS AXIS THIS AFTERNOON. HRRR/SPC NMM WRF/NAM ALL INDICATE THAT THE CONVECTION WILL DIVE SOUTH SOUTHEAST THIS EVENING AND OVERNIGHT INTO IA. GIVEN THE BULK SHEAR AND INSTABILITY...APPEARS THAT A FORWARD PROPAGATING MCS WIND MAKER IS IN STORE FOR THE NIGHT TIME WITH DAMAGING WINDS EXPECTED. FORWARD MOVING CORFIDI VECTORS WOULD INDICATE SPEEDS OF 50 TO 60KTS IN SYSTEM MOVEMENT BUT MAY NOT BE FAR ENOUGH TO THE RIGHT. HAVE INCREASED POPS FARTHER SOUTH AND WEST GIVEN THE LATEST MESOSCALE MODEL RUNS AND WILL CONTINUED THE SEVERE WORDING. HEAVY RAINS REMAIN A POSSIBILITY AS WELL BUT THE QUICK PROPAGATION SHOULD LIMIT OVERALL AMOUNTS. .LONG TERM.../TONIGHT THROUGH SATURDAY/ HAVE MAINTAINED CHANCE POPS ACROSS ABOUT OUR SOUTHERN HALF SUNDAY MORNING TAPERING FURTHER SOUTH IN THE AFTERNOON TO ACCOUNT FOR DEPARTING MORNING CONVECTION FROM OVERNIGHT STORMS AS DISCUSSED ABOVE...AS WELL AS POSSIBLE LINGERING PRECIP ASSOCIATED WITH THE FRONTAL BOUNDARY STALLING JUST TO OUR SOUTH. THEREAFTER...A BRIEF PERIOD OF SURFACE RIDGING SHOULD PROVIDE A RELATIVELY QUIET SUNDAY NIGHT HOWEVER WE WILL REMAIN IN AN ACTIVE AND WET PATTERN THROUGH AT LEAST THE FIRST HALF OF THE WEEK. AT 500 WE WILL REMAIN SANDWICHED ON THE PERIPHERIES OF RIDGING TO OUR SOUTH AND FASTER WESTERLIES TO OUR NORTH. WITHIN THIS REGIME THERE IS GENERAL AGREEMENT AMONG THE MODELS THAT THE STALLED FRONTAL BOUNDARY OVER MISSOURI LATE SUNDAY WILL PROGRESS NORTHWARD SOMEWHAT WITH THE RIDGING...DRAPING SOMEWHERE ACROSS OUR AREA AND REMAINING STALLED NEARBY AT LEAST THROUGH WEDNESDAY. MEANWHILE...MOISTURE AND WARM AIR ADVECTION SOUTH OF THE BOUNDARY WILL CONTINUE TO PROVIDE INSTABILITY AS THE DECAYING BOUNDARY PROVIDES A FOCUS MECHANISM AND SUBTLE SHORTWAVES RIDING THE WESTERLIES ALOFT PROVIDE PERIODS OF LIFT FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. WITH THE SUBTLETIES OF THE BOUNDARY LOCATION AND ITS INTERACTION WITH CONVECTIVE OUTFLOWS IT IS DIFFICULT TO PIN DOWN THE AREAS OF HIGHEST POPS IN ANY GIVEN PERIOD...AND HAVE GONE WITH BLANKET LOW TO MID RANGE CHANCE POPS FROM MONDAY THROUGH WEDNESDAY. IT IS LIKELY THAT THE MOST LIKELY TIMES FOR RAIN/STORMS WILL BE FROM PEAK HEATING IN THE AFTERNOON THROUGH OUR NOCTURNALLY FAVORED OVERNIGHT HOURS EACH DAY. IT IS DIFFICULT TO DIAGNOSE SEVERE WEATHER CHANCES WITH SO MANY OF THE DETAILS IN FLUX...BUT THERE WILL BE A PERSISTENT THREAT OF HEAVY RAIN IN THIS SET UP WITH POSSIBLE FLOODING CONCERNS INCREASING WITH EACH EVENT. THIS SITUATION WILL BE CLOSELY MONITORED OVER THE NEXT SEVERAL DAYS. OTHERWISE...MADE LITTLE CHANGE TO THE FORECAST KEEPING THE FAR PERIODS FROM FRIDAY ONWARD DRY FOR NOW AND MODERATING TEMPERATURE FORECASTS TO ACCOUNT FOR LIKELY CLOUD COVER AND HIGH SURFACE/LOW-LEVEL MOISTURE. && .AVIATION...18/00Z SOMEWHAT COMPLICATED FIRST 12 HOURS OF FCST. WARM FRONT DRAPED OVER EASTERN SECTIONS OF FORECAST AREA WTIH APPROACHING SHORT WAVE AND COLD FRONT FROM THE NORTHWEST TNT. EXTREME INSTABILITY IN PLACE ONCE AGAIN THIS EVENING. STORMS ALREADY FIRING OVER EASTERN SD AND CENTRAL NE AND EXPECTED TO FILL IN AS EVENING PROGRESSES. UNLIKE LAST NIGHT...SHEAR...INSTABILITY...AND MOISTURE AXIS ALL LINE UP INTO OUR FCST AREA FOR THE NIGHT HOURS. H700 TEMPS NEAR 12C OVER FAR WEST IA...WITH SLIGHTLY COOLER TEMPS OVER THE CENTRAL AND EAST. HAVE ADDED CONVECTIVE GUSTS TO 45KTS FOR NOW FOR KFOD AND KDSM WITH EXPECTED ARRIVAL OF STORMS BETWEEN 05Z AND 09Z...SLIGHTLY LESSER WINDS AT KALO AND KMCW. FORWARD PROPAGATION VECTORS SUGGEST 50-55KTS MOVEMENT...SO CONCEIVABLY IF STRAIGHT LINE WIND SYSTEM DEVELOPS... GUSTS OF 60 TO 80KTS MAY NOT BE OUT OF THE QUESTION. MESO MODELS ARE TRENDING TOWARD DIMINISHING THE COVERAGE OF THE STORMS AFT 04Z... WITH THE EXCEPTION OF THE 18Z NAM 12KM MODEL WHICH MAINTAINS MCS STRENGTH OVERNIGHT. NEEDLESS TO SAY...POTENTIAL EXISTS FOR SIGNIFICANT WIND EVENT LATER THIS EVENING...SO AREA AIRPORT MANAGERS MAY WANT TO CONSIDER/EXERCISE ANY OPERATION PLANS FOR HIGH WIND EVENTS. REMAINDER OF FORECAST QUIETS DOWN WITH WEAK HIGH BUILDING IN FOR THE REMAINDER OF THE PERIOD. VFR CIGS AND LIGHT NW WINDS AFT 13Z SUN EXPECTED FOR MOST OF THE DAY. /REV && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SHORT TERM...COGIL LONG TERM...LEE AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1024 PM CDT SAT JUL 17 2010 IAZ033>035-044>048-057>062-070>075-081>086-092>097-181100- SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1024 PM CDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL ADVANCE SOUTH AND EAST INTO THE STATE TONIGHT. SEVERE STORMS ARE EXPECTED WITH DAMAGING WINDS IN EXCESS OF 70 MPH THE MAIN THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE NORTH OF INTERSTATE 80. LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THE POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL LINGER OVER CENTRAL AND SOUTHERN IOWA INTO SUNDAY AND SUNDAY NIGHT BEFORE PUSHING BACK NORTHWARD OVER MUCH OF IOWA NEXT WEEK. THE POTENTIAL FOR LOCALLY HEAVY RAINS AND POSSIBLY FLASH FLOODING WILL CONTINUE. THERE MAY ALSO BE A FEW INSTANCES OF SEVERE WEATHER...BUT DETAILS REGARDING THE TIMING AND MAGNITUDE OF THOSE EVENTS WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. IAZ004>007-015>017-023>028-181100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 1024 PM CDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL ADVANCE SOUTH AND EAST INTO THE STATE TONIGHT. THERE IS A MODERATE RISK OF SEVERE WEATHER WITH DAMAGING WIND IN EXCESS OF 70 MPH POSSIBLE AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THE POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST LATE MONDAY LASTING THROUGH THE NEXT WORK WEEK. THE POTENTIAL FOR LOCALLY HEAVY RAINS AND POSSIBLY FLASH FLOODING WILL CONTINUE AS WELL. THERE MAY ALSO BE A FEW INSTANCES OF SEVERE WEATHER...BUT DETAILS REGARDING THE TIMING AND MAGNITUDE OF THOSE EVENTS WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. IAZ036>039-049-050-181100- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA- 1024 PM CDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED NORTH AND WEST OF IOWA DURING THE EVENING HOURS AND THEN ADVANCE SOUTH AND EAST INTO THE STATE TONIGHT. SEVERE STORMS ARE EXPECTED WITH DAMAGING WIND IN EXCESS OF 70 MPH AND LARGE HAIL THE MAIN THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THE POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL LINGER OVER CENTRAL AND SOUTHERN IOWA INTO SUNDAY AND SUNDAY NIGHT BEFORE PUSHING BACK NORTHWARD OVER MUCH OF IOWA NEXT WEEK. THE POTENTIAL FOR LOCALLY HEAVY RAINS AND POSSIBLY FLASH FLOODING WILL CONTINUE. THERE MAY ALSO BE A FEW INSTANCES OF SEVERE WEATHER...BUT DETAILS REGARDING THE TIMING AND MAGNITUDE OF THOSE EVENTS WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. COGIL/REV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1108 PM CDT SAT JUL 17 2010 IAZ023-024-034-035-180515- POCAHONTAS-HUMBOLDT-CALHOUN-WEBSTER- INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...ROCKWELL CITY... FORT DODGE 1108 PM CDT SAT JUL 17 2010 ...SEVERE THUNDERSTORMS LIKELY TONIGHT... SEVERE THUNDERSTORMS JUST ENTERING EMMET AND PALO ALTO COUNTY WILL CONTINUE MOVING SOUTHEAST AT 30 MPH POSSIBLY REACHING POCAHONTAS...HUMBOLDT...CALHOUN AND WEBSTER COUNTIES BETWEEN MIDNIGHT AND 100 AM. WINDS UP TO 80 MPH AND UP TO QUARTER SIZED HAIL MAY OCCUR WITH THE PASSAGE OF THESE STORMS. TORRENTIAL RAINS...FREQUENT LIGHTNING...AND FLASH FLOODING MAY BE POSSIBLE AS WELL. SMALL
The Sioux Falls radar (KFSD), 148 km away, was scanning. The volume nearest the first event began at 04:10 UTC.
56 thunderstorm wind, 4 hail, 4 heavy rain, 3 flash flood, 1 lightning. Local standard time, as filed.
Mostly dime to nickel size hail reported.
Crop damage included bean plant heights being cut in half and leaves stripped from corn.
Numerous trees down, some uprooted.
Strong winds downed several trees in the Whittemore area.
Barn doors were blown off. Also crop damage was reported.
Hail report was relayed by KICD radio in Spencer.
Local law enforcement reports large limbs down across Humboldt County as well as large trees broken and uprooted near the county fairgrounds.
Humboldt County sheriff reported 70 to 80 MPH winds in town.
Rainfall of 1.7 inches in the hour between 0000 and 0100 CST.
Trained spotter estimated wind of 70 MPH.
Estimated winds of 60 to 70 MPH with 2 to 4 inch diameter tree branches down. Visibility near zero in heavy rain.
Local law enforcement reports a grain bin blown over on 320th St near Palm Grove.
Local law enforcement reports trees and power lines down at several locations around Hamilton County with the bulk of the damage in the Webster City and Kamrar areas. Widespread power outages after the storm had only been partly restored by morning.
Numerous small tree branches blown down.
Rainfall of 2.36 inches fell in one hour between 0100 and 0200 CST.
Large branches were blown down by the wind.
Story County Emergency Manager reported 3.25 inches of rain from last nights storm.
Half inch size hail reported with 60 MPH winds in Boxholm.
Local law enforcement reports trees and power lines down in Boone and across the county with some roads closed due to debris.
Local law enforcement reports manhole covers blown off and streets flooded in Webster City. At least 2 cars that attempted to drive through the water were flooded and stalled.
Numerous branches down across the city of Boone. Largest was at least 18 inches in diameter.
NWS employee estimated 60 MPH wind gust.
Local law enforcement reports power lines and trees down across the county. Some roads blocked by debris and a house struck by a tree on 320th about 2 miles northeast of Madrid.
Tree damage reported and power pole snapped.
Story County Emergency Manager reports widespread significant tree damage in and around Ames. Some trees uprooted and others snapped off. Empty grain bins and outbuildings damaged across the county. A tree fell on a shed at Iowa State University.
Story County Emergency Manager reports trees destroyed including a 100 year old oak, corn shredded, and power lines down 3 miles west of Nevada.
Several large trees greater than 12 inches in diameter felled. Large tree branches of 6 inches or greater also broken.
Estimated 60 to 70 MPH winds on the north side of Ankeny.
Beaver Drive closed by Camp Dodge as crews remove fallen tree across road.
Citizen reports numerous large trees down on 74th St in Windsor Heights. A 3 to 4 foot diameter White Pine was snapped at the base and another tree fell onto a garage and through a roof.
NWS office in Johnston.
Measured gust with several trees down.
Telephone pole snapped near the top. Power in the area reportedly out.
Tree damage reported and yard tables moved.
Widespread tree damage in the area caused by 75 to 85 MPH winds.
Trained spotter estimated winds near 65 MPH.
Numerous 4 to 6 inch diameter tree limbs down by the high winds.
Canopy at Caseys blown down.
Also with pea size hail falling.
Large tree limbs blown onto nearby roads. Some trees were uprooted.
Trained spotter estimated wind gust to 70 MPH.
Numerous large trees and limbs down in town.
Former NWS employee reports numerous trees, some as large as 4 feet around, snapped off near John Goodhue Road in Carlisle.
A roof was blown off of a camper. Tree limbs 12 to 24 inches in diameter were broken. Power lines were also downed.
Small tree branches blown down.
Large trees down in Waukee and Woodward. Power out across half of Waukee.
Trees reported down on east Euclid Ave.
Trees down with multiple power outages and downed transformers.
Power lines reported down from strong winds.
A tree 12 inches in diameter was blown over by strong winds.
Some areas of Knoxville reported street flooding.
A barn was destroyed by high winds.
Very heavy rain and tree damage reported.
Winds reported near 70 MPH and pea size hail.
Wind gust reported by a Ham Radio operator.
Water was reported over 103rd Ave into Columbia near Highway 14.
Four feet of water in some city streets. Cars were stalled.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233374, 233503, 233504, 233522, 248633, 233512, 233376, 233513, 233381, 233398, 233382, 233383, 233384, 233514, 233515, 233386, 233399, 233441, 233501, 233387, 233516, 233502, 233402, 233505, 233417, 233517, 233403, 233439, 233518, 233404, 233405, 233519, 233523, 233434, 233407, 233423, 233520, 233408, 233409, 233437, and more.